Neurologic complications affect approximately 30-60% of allograft organ transplant recipients. What is the cause of these complications and what is important to do clinically for these patients?

ANSWER:

 

 

**Check drug levels of immunosuppressant medications because…

…Calcineurin inhibitors (tacrolimus and cyclosporin) are associated with the following neurologic disorders:

  • Cranial nerve palsy: specifically, tacrolimus can cause reversible internuclear opthalmoplegia
  • Movement disorders: tremor
  • Visual abnormalities: cortical blindness, visual disturbances, hallucinations, retinal toxicity and optic neuropathies. Opsoclonus (rapid, involuntary, uncontrolled, multivectorial eye movements) has been specifically associated with cyclosporin toxicity.

This type of neurotoxicity is most likely to occur early after transplantation and during rejection episodes (when their medication doses are typically at their highest). Dose adjustment often results in resolution of symptoms.